Alert archive / Florida / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 69, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Jul 5, 1997, 4:20 PM EDT for Martin County, Florida. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 5, 1997, 4:20 PM EDT (20:20 UTC)
- Expired
- Jul 5, 1997, 5:05 PM EDT
- In force
- 45 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
County Martin County, FL
The radar
The Melbourne radar (KMLB), 117 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 8.3 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2393 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 737 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLB 052020 RRA SVRMLB FLC085-FLZ501-052105- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 420 PM EDT SAT JUL 5 1997 THE NATIONAL WEATHER SERVICE IN MELBOURNE FL HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 505 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST CENTRAL FLORIDA ...MARTIN COUNTY AT 419 PM...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM DEVELOPING OVER SOUTHERN MARTIN COUNTY ALONG THE FLORIDA TURNPIKE. THE STORM WAS MOVING NORTHEAST AT 30 MPH AND WILL AFFECT THE EASTERN SECTIONS OF MARTIN COUNTY THROUGH 500 PM. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNI\NG...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:16 PM EDT, 2 hours 4 minutes earlier.
Area forecast discussion, Jul 5, 2:16 PM EDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 216 PM EDT SAT JUL 5 1997 THUNDERSTORMS RAPIDLY SPREADING INTO CWA AND WILL AFFECT MUCH OF THE CWA INTO THE AFTERNOON HOURS...SOME STORMS WILL LIKELY LAST INTO THE EVE HOURS. MID/UPR CIRCULATION PASSING INTO GULF WHILE LOW LEVEL RIDGE AXIS STAYS ACROSS S PART OF STATE. WITH SWLY LOW LEVEL FLOW STORMS WILL MOVE TOWARD E COAST AGAIN SUNDAY AND POPS NEAR THE LIKELY CAT PER AVN LOOK ON TRACK. AS SWLY FLOW INCREASES OVER AREA A BIT E COAST SEABREEZE MAY HOLD OFF A LITTLE LONGER BUT SHOULD BE ABLE TO SET IN AND ADD EXTRA CONVERGENCE NEAR E COAST. GLITTO
In the hours before
Special weather statement, Jul 5, 10:45 AM EDT, 5 hours 35 minutes before
FLZ041-044>047-053-054-058-059-064-501-051530- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1046 AM EDT SAT JUL 5 1997 ...GOOD CHANCE OF THUNDERSTORMS THIS AFTERNOON... DAYTIME HEATING WILL COMBINE WITH INCREASING MOISTURE AND AN UNSTABLE ATMOSPHERE TO PRODUCE SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING. STORMS WILL BEGIN TO DEVELOP OVER INTERIOR SECTIONS MIDDAY...AND OVER COASTAL COUNTIES EARLY AFTERNOON AS THE EAST COAST SEABREEZE BECOMES ESTABLISHED. THE SEABREEZE IS EXPECTED TO DRIFT SLOWLY INLAND BUT REMAIN OVER THE COASTAL COUNTIES. STORM COVERAGE WILL INCREASE THROUGH THE MID AND LATE AFTERNOON HOURS AND CONTINUE INTO THE EARLY EVENING HOURS...ESPECIALLY NEAR THE EAST COAST AS STORMS MOVE TO THE NORTH-NORTHEAST AT AROUND 10 MPH. STORMS WILL PRODUCE DANGEROUS LIGHTNING AND HEAVY DOWNPOURS...WHICH COULD RESULT IN PONDING OF WATER ON ROADS AND IN LOW LYING AREAS. A FEW STRONGER STORMS MAY CONTAIN GUSTY WINDS AND POSSIBLY HAIL. PERSONS PLANNING TO BE OUTSIDE AND ESPECIALLY BEACH GOERS SHOULD BE PREPARED TO MOVE INDOORS BEFORE STORMS ARE OVERHEAD. REMEMBER THAT LIGHTNING CAN STRIKE BEFORE OR AFTER A STORM IS DIRECTLY OVERHEAD. MARINE OUTLOOK...SCATTERED THUNDERSTORMS WILL MOVE OVER THE INTRACOASTAL AND COASTAL WATERS...WITH THE GREATEST COVERAGE EXPECTED DURING THE LATE AFTERNOON AND EARLY EVENING. STORMS WILL PRODUCE CLOUD TO WATER LIGHTNING AND POOR VISIBILITY IN HEAVY RAIN. STORMS MAY CONTAIN WIND GUSTS ABOVE 30 KNOTS. ISOLATED WATERSPOUTS ARE ALSO POSSIBLE. GLITTO
Special weather statement, Jul 5, 10:46 AM EDT, 5 hours 34 minutes before
FLZ041-044>047-053-054-058-059-064-501-051530- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1046 AM EDT SAT JUL 5 1997 ...GOOD CHANCE OF THUNDERSTORMS THIS AFTERNOON... DAYTIME HEATING WILL COMBINE WITH INCREASING MOISTURE AND AN UNSTABLE ATMOSPHERE TO PRODUCE SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING. STORMS WILL BEGIN TO DEVELOP OVER INTERIOR SECTIONS MIDDAY...AND OVER COASTAL COUNTIES EARLY AFTERNOON AS THE EAST COAST SEABREEZE BECOMES ESTABLISHED. THE SEABREEZE IS EXPECTED TO DRIFT SLOWLY INLAND BUT REMAIN OVER THE COASTAL COUNTIES. STORM COVERAGE WILL INCREASE THROUGH THE MID AND LATE AFTERNOON HOURS AND CONTINUE INTO THE EARLY EVENING HOURS...ESPECIALLY NEAR THE EAST COAST AS STORMS MOVE TO THE NORTH-NORTHEAST AT AROUND 10 MPH. STORMS WILL PRODUCE DANGEROUS LIGHTNING AND HEAVY DOWNPOURS...WHICH COULD RESULT IN PONDING OF WATER ON ROADS AND IN LOW LYING AREAS. A FEW STRONGER STORMS MAY CONTAIN GUSTY WINDS AND POSSIBLY HAIL. PERSONS PLANNING TO BE OUTSIDE AND ESPECIALLY BEACH GOERS SHOULD BE PREPARED TO MOVE INDOORS BEFORE STORMS ARE OVERHEAD. REMEMBER THAT LIGHTNING CAN STRIKE BEFORE OR AFTER A STORM IS DIRECTLY OVERHEAD. MARINE OUTLOOK...SCATTERED THUNDERSTORMS WILL MOVE OVER THE INTRACOASTAL AND COASTAL WATERS...WITH THE GREATEST COVERAGE EXPECTED DURING THE LATE AFTERNOON AND EARLY EVENING. STORMS WILL PRODUCE CLOUD TO WATER LIGHTNING AND POOR VISIBILITY IN HEAVY RAIN. STORMS MAY CONTAIN WIND GUSTS ABOVE 30 KNOTS. ISOLATED WATERSPOUTS ARE ALSO POSSIBLE. GLITTO
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 1:11 PM EDT | Severe Thunderstorm Warning | MLB | Okeechobee | 49 min |
| Jul 5, 2:10 PM EDT | Severe Thunderstorm Warning | MLB | Brevard | 60 min |
| Jul 5, 2:27 PM EDT | Severe Thunderstorm Warning | MLB | Osceola | 63 min |
| Jul 5, 2:50 PM EDT | Severe Thunderstorm Warning | MLB | Volusia | 50 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.